Panadol is acetaminophen, which belongs to a group of drugs called analgesics (pain relievers) and antipyretics (fever reducers). Its molecular formula is C8H9NO2 and is commonly used as first-line therapy to reduce pain and fever. It is used on its own and in combination with medication to seek relief from cold and flu.
Panadol is not anti-inflammatory, i.e. it does not reduce swelling or inflammation. The drug is available in OTC stores in various forms such as tablets, capsules, suspensions, injections or syrups. Panadol may be known by its brand name or different trade names.
Panadol is used to treat mild to moderate pain such as headaches, toothache, back pain, rheumatic pain, muscular pain, menstrual pain, back pain, osteoarthritis, or cold/flu aches and to reduce fever.
Panadol is known to increase pain tolerance by inhibiting COX-1 and COX-2 (two isoforms of cyclooxygenase). COX-1 and COX-2 are involved in prostaglandin synthesis, which is responsible for alleviating pain sensations. The antipyretic action of this drug results in peripheral vasodilation, sweating and loss of body heat.
Panadol is well-tolerated when taken in recommended doses. Some people may experience side effects such as nausea, tiredness, dizziness, shortness of breath, skin rash, itchy skin, abdominal pain, yellow skin or eyes, pale stools, dark urine, unusual nosebleeds, bleeding gums etc.
Signs of a severe allergic reaction include difficulty breathing, hives, swelling face or throat, painful blisters on skin, mouth or eyes, and hives.
Signs of Panadol overdose include diarrhoea, vomiting, loss of appetite, stomach cramps or pain, pain and swelling in the upper abdomen.
Panadol is not advised for those allergic to acetaminophen or those having a liver disease caused by acetaminophen. If you experience any of the above side effects after taking the drug, consult a doctor at the earliest.
1. How many Panadol extra can I take?
Doses of Panadol greater than the recommended doses are toxic to the liver. Hence, always read the product label and follow the instructions or take it as prescribed by your doctor. Many things affect the dosage, such as body weight, other medicines and medical conditions. If you are not sure of how to take the dose, consult your doctor for advice.
2. How to take Panadol?
Panadol tablets need to be swallowed with water. Follow the directions as mentioned on the product label or ask your pharmacist or doctor in case of any queries. One should not take more than four tablets in 24 hours. When giving Panadol to children, make sure to use the one that is intended for them.
3. Is Panadol good for headaches?
Panadol offers quick and effective relief from mild to moderate headaches, including tension, migraine and cluster headaches. However, it is essential to note that the medicine offers temporary relief from pain. If your condition persists or gets worse, seek medical help. You may also consult our medical expert for more advice.
4. Are Panadol and Paracetamol the same?
Panadol contains paracetamol as its essential ingredient. It is an analgesic (pain reliever) and antipyretic (fever reliever). It is not anti-inflammatory, which means it does not help reduce inflammation and swelling. Panadol and Paracetamol are the same drugs but may differ in forms and dosage per tablet.
5. Can I have Panadol during pregnancy?
Use of Panadol is not recommended during pregnancy unless clinically needed. It should be used at the lowest dose and for the shortest possible time. The human clinical studies have not yet been done in pregnancy for intravenous acetaminophen.
6. Can Panadol be taken on an empty stomach?
Yes, Panadol can be taken on an empty stomach or after having food. The drug is absorbed well both ways. If you have other medical concerns, contact your doctor for advice.
7. Can Panadol delay periods?
Panadol does not delay periods. There are many reasons that periods could be delayed. Consult our medical expert to address any issue that could be causing delayed periods.
8. Does Panadol Advance make you sleepy?
Panadol Advance does not cause sleepiness. However, do not take Panadol Advance if you are already taking paracetamol medicines to treat fever or aid sleep. Consult your doctor for advice or reach out to our medical experts for more information.
9. Does Panadol contain caffeine?
Panadol contains a clinically proven combination of ingredients, including caffeine. It enhances the pain-relieving effect of the paracetamol in Panadol. Avoid excessive intake of drinks such as tea, coffee, etc., when taking this drug.
10. Does Panadol have ibuprofen?
Panadol does not contain ibuprofen. Panadol has paracetamol as an active ingredient that helps to relieve pain and fever.
11. Is Panadol gluten-free?
Panadol is gluten-free. It does not contain lactose or sugar.
Book an appointment or Get a free second opinion from our experts at Yashoda Hospitals today.
Disclaimer: The information provided herein is accurate, updated and complete as per the best practices of the Company. Please note that this information should not be treated as a replacement for physical medical consultation or advice. We do not guarantee the accuracy and the completeness of the information so provided. The absence of any information and/or warning to any drug shall not be considered and assumed as an implied assurance of the Company. We do not take any responsibility for the consequences arising out of the aforementioned information and strongly recommend you for a physical consultation in case of any queries or doubts.